Wisconsin, 2022

Hail in Wisconsin, April 12, 2022

April 12, 2022 · NWS GRB · 26 events in 6 counties and zones

A small cluster of thunderstorms developed north of a warm front during the late afternoon hours across central Wisconsin and tracked east through east-central Wisconsin through the early evening hours. The strongest storms produced large hail up to golf ball size as they tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A small cluster of thunderstorms developed north of a warm front during the late afternoon hours across central Wisconsin and tracked east through east-central Wisconsin through the early evening hours. The strongest storms produced large hail up to golf ball size as they tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 12, 2:39 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 12, 2:39 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
339 PM CDT Tue Apr 12 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 339 PM CDT Tue Apr 12 2022

Strong to marginally severe thunderstorms have developed in SE MN,
and were moving rapidly toward C WI this afternoon. The storms
were forming in an area of strong WAA, moisture convergence and
frontogenetic forcing on the nose of a 50 kt LLJ, and on the
leading edge of steep mid-level lapse rates. These storms should
produce small hail, gusty winds and brief heavy downpours as they
move into the forecast area around 21z. Have ramped up pops and
thunder chances for the mid to late afternoon.

The strong dynamic forcing will become focused over northern WI
this evening, so will carry the highest pops and QPF there. The
remnants of a line of storms that develops upstream near the
surface low and cold front will move shift east through the
forecast area during the very late evening and overnight hours.
This activity could initially be marginally severe (large hail) in
NC/C WI, as the SPC HREF shows MUCAPE of 1000-1250 j/kg and deep
layer shear of 40-60 kts. However, CAMs show this convection
weakening as it shifts into eastern WI late tonight. Lows should
be in the 40s, except lower 50s south.

Models have come into much better agreement with the timing of the
cold frontal passage on Wednesday, and are now bringing it into
our western counties in the late morning, and have it exiting
eastern WI by around 00z/Thu. The best surface based instability
(roughly 500-1000 j/kg) is expected over east central WI in the
early to mid-afternoon, so that will likely be the main area of
focus for severe thunderstorms. The Day 2 Outlook from SPC has a
SLGT risk in the far southeast part of GRB CWA, and this seems
reasonable. After somewhat of a lull in the morning hours, showers
and storms are expected to increase over eastern WI in the
afternoon, in association with the frontal passage, and increasing
upper level forcing. Have raised pops to categorical in eastern
WI during the mid to late afternoon. With an expected quicker
frontal passage, have lowered temperatures a few degrees, with
highs ranging form the lower to middle 50s northwest to the lower
to middle 60s southeast.

Several rounds of moderate to heavy rain tonight and Wednesday
should result in rainfall amounts in excess of an inch in parts of
northern WI. Runoff from this rain and melting snow (far north)
will likely result in additional minor river flooding later in
the week.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 339 PM CDT Tue Apr 12 2022

Departing large system late this week is the main focus during
the long term period. Then a zonal upper flow will take over much
of the CONUS, bringing a period of quiet conditions for at least
the first half of the weekend, then additional precip chances
arrive early next week as another large system pushes into the
Great Lakes. After some spring-like temps early/mid this week,
we are headed back to a period of below normal temps from Thursday
into early next week.

Wednesday night...the slightly faster frontal passage will end the
severe weather threat by around 00z, but additional rain and some
thunder is expected as low pressure tracks across the area.
Impressive lift continues through at least the early evening
hours, then as the system pulls away, look for the rain to end
from southwest to northeast. As cold air advection kicks in the
late evening and overnight, some snow could mix in as the precip
ends, especially over the Northwoods where a slushy accumulation
is possible. Some locally heavy rain will continue to be possible
over far eastern WI during the evening. West to southwest winds
will start to pick up overnight as the pressure gradient tightens
up and strong cold air advection occurs. Lows look to drop into
the 20s for much of north central WI to the 30s over eastern WI.

Thursday...going to be a WINDY day and won't feel very spring-like.
Impressive wind profiles shown on the models, with 40-60 kts of
wind at 5,000 to 10,000 feet. As mixing increases in the morning,
look for sustained west-southwest winds of 20 to 30 mph with
gusts of 35 to 45 mph. Some gusts to 50 mph will be possible
during peak mixing. Could need a wind advisory if models continue
to show the strong winds. Cyclonic flow and lingering moisture,
along with a weak shortwave, will likely be enough to produce some
rain/snow shower activity, most likely over northern WI. With the
gusty winds, any snow showers could reduce visibility for a brief
time. It will be a cool day with highs mainly in the middle 30s to
middle 40s, with wind chills in the 20s and 30s for much of the
day.

Rest of the long term...a few lingering sprinkles or flurries will
be possible Thursday night into Friday as cyclonic flow continues
with the low continuing to depart into Canada. Should not be any
impacts for our area. Winds will slowly decrease as well, but
could still gust up to around 30 mph into Friday. High pressure
builds into the western Great Lakes late Friday into Saturday,
bringing quiet and dry conditions. The next system/shortwave will
head towards the region later on Sunday into Monday, depending on
timing, bringing more chances for rain (and possibly some snow)
showers. Only slowly moderating temps will occur into early next
week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Tue Apr 12 2022

VFR flight conditions should persist into the early evening
hours, but southeasterly surface winds and the threat of LLWS will
be increasing in the late afternoon/early evening. Showers will
move into the region during the mid to late afternoon, and become
more numerous into the evening. There may be some thunder with
this earlier activity, but the main threat of storms appears to be
in the very late evening and overnight hours, as a band of storms
shifts east across the forecast area and gradually weakens.
Flight conditions will rapidly deteriorate during the mid to late
evening, and settle into the IFR/LIFR range in most areas
overnight. LLWS will also continue through this period. There may
be a lull in the precipitation late tonight into early Wednesday,
but showers and thunderstorms are expected to increase ahead of a
cold front toward the end of the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Bersch
AVIATION.......Kieckbusch
Hazardous weather outlook, Apr 12, 2:10 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
310 PM CDT Tue Apr 12 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
310 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a marginal risk of severe thunderstorms tonight. Large
hail and heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Another chance of strong to severe thunderstorms is possible
Wednesday afternoon, especially in east central Wisconsin. Large
hail and damaging winds will be the primary threats.

Locally heavy rains are also expected through Wednesday evening.
With water levels already running high, several rivers may surpass
bankfull or reach minor flood stage later in the week.

Strong winds are forecast to develop on Thursday, with gusts as
high as 35 to 45 mph. The gusty winds will likely continue into
the evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Wednesday.

LMZ521-522-541>543-132015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
310 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few of these storms
may become strong and pose a hazard to mariners.

Gusty southeasterly winds and high waves will pose a hazard to
small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms Wednesday. Some of these
storms may become strong or severe and pose a hazard to mariners.

Hazardous conditions for small craft are expected to continue
from Wednesday through Friday. A Gale Watch has been posted for
Thursday.

Kieckbusch/Bersch

In the hours before

Local storm report, Apr 12, 3:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 NE BABCOCK            44.30N 90.10W
04/12/2022  M0.25 INCH       WOOD               WI   AMATEUR RADIO

&&
Local storm report, Apr 12, 3:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             2 ENE BABCOCK           44.30N 90.10W
04/12/2022  M0.50 INCH       WOOD               WI   AMATEUR RADIO

&&
Local storm report, Apr 12, 3:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 W PITTSVILLE          44.45N 90.17W
04/12/2022  M0.25 INCH       WOOD               WI   AMATEUR RADIO

&&

SAC

The radar

The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

26 hail. Local standard time, as filed.

Hail, Wood

When
April 12, 3:40 PM CST to 3:42 PM CST
Where
Wood County, 1.21 mi SE of Nekoosa
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -89.880

Quarter size hail fell in Nekoosa.

Hail, Wood

When
April 12, 3:42 PM CST to 3:43 PM CST
Where
Wood County, 1.47 mi NNW of Wisconsin Rapids
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.400, -89.830

Quarter size hail fell in Wisconsin Rapids.

Hail, Wood

When
April 12, 3:49 PM CST to 3:50 PM CST
Where
Wood County, 0.49 mi E of Port Edwards
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.330, -89.840

Quarter size hail fell in Port Edwards.

Hail, Wood

When
April 12, 3:59 PM CST to 4:00 PM CST
Where
Wood County, 0.49 mi W of Alexander Southwd Ar
Measured
1 in hail
Reported by
Public
Coordinates
44.370, -89.830

Quarter size hail fell near Wisconsin Rapids.

Hail, Portage

When
April 12, 4:05 PM CST to 4:06 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Quarter size hail fell near Plover.

Hail, Waupaca

When
April 12, 4:16 PM CST to 4:17 PM CST
Where
Waupaca County, 1.7 mi SW of Rural
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -89.170

Quarter size hail fell near Rural.

Hail, Waupaca

When
April 12, 4:20 PM CST to 4:21 PM CST
Where
Waupaca County, 0.69 mi S of Little Hope
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.310, -89.100

Half dollar size hail fell near King. The time of this event is an estimate based on radar data.

Hail, Waupaca

When
April 12, 4:42 PM CST to 4:43 PM CST
Where
Waupaca County, New London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -88.750

Quarter size hail fell in New London.

Hail, Waupaca

When
April 12, 4:44 PM CST to 4:45 PM CST
Where
Waupaca County, 0.85 mi SE of Fremont
Measured
0.75 in hail
Reported by
Social Media
Coordinates
44.260, -88.860

Penny size hail fell in Fremont.

Hail, Outagamie

When
April 12, 4:45 PM CST to 5:00 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.290, -88.530

Golf ball size hail fell in Greenville.

Hail, Outagamie

When
April 12, 4:47 PM CST to 4:48 PM CST
Where
Outagamie County, Hortonville
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.330, -88.630

Half dollar size hail fell in Hortonville.

Hail, Outagamie

When
April 12, 4:51 PM CST to 4:52 PM CST
Where
Outagamie County, 2.55 mi NW of Greenville
Measured
1.5 in hail
Reported by
Public
Coordinates
44.330, -88.560

Ping pong size hail fell near Stephensville.

Hail, Outagamie

When
April 12, 4:52 PM CST to 4:53 PM CST
Where
Outagamie County, 0.85 mi SE of Hortonville
Measured
1 in hail
Reported by
Public
Coordinates
44.320, -88.620

Quarter size hail fell near Hortonville.

Hail, Outagamie

When
April 12, 4:53 PM CST to 4:54 PM CST
Where
Outagamie County, 2.13 mi NNW of Greenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -88.540

Quarter size hail fell near Greenville.

Hail, Outagamie

When
April 12, 4:54 PM CST to 4:55 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.400

Penny size hail fell near Appleton.

Hail, Outagamie

When
April 12, 4:54 PM CST to 4:55 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.290, -88.530

Quarter size hail fell near Greenville.

Hail, Outagamie

When
April 12, 4:55 PM CST to 4:56 PM CST
Where
Outagamie County, 3.04 mi WNW of Mackville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.360, -88.480

Quarter size hail fell near Mackville.

Hail, Outagamie

When
April 12, 4:56 PM CST to 4:57 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.290, -88.530

Half dollar size hail fell in Greenville.

Hail, Outagamie

When
April 12, 4:59 PM CST to 5:00 PM CST
Where
Outagamie County, 0.85 mi SE of Twelve Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.390, -88.420

Quarter size hail fell near Mackville.

Hail, Outagamie

When
April 12, 5:10 PM CST to 5:11 PM CST
Where
Outagamie County, 2.09 mi WSW of Applecreek
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.320, -88.370

Nickel size hail fell near Mackville.

Hail, Brown

When
April 12, 5:15 PM CST to 5:25 PM CST
Where
Brown County, 2.55 mi SE of De Pere
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.420, -88.020

Quarter size hail fell near De Pere.

Hail, Brown

When
April 12, 5:22 PM CST to 5:23 PM CST
Where
Brown County, De Pere
Measured
1 in hail
Reported by
Social Media
Coordinates
44.450, -88.050

Quarter size hail fell in De Pere.

Hail, Brown

When
April 12, 5:24 PM CST to 5:25 PM CST
Where
Brown County, 1.63 mi ESE of De Pere
Measured
0.75 in hail
Reported by
Public
Coordinates
44.440, -88.020

Penny size hail fell near De Pere.

Hail, Brown

When
April 12, 5:30 PM CST to 5:31 PM CST
Where
Brown County, 0.69 mi S of Denmark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.340, -87.830

Quarter size hail fell near Denmark.

Hail, Brown

When
April 12, 5:35 PM CST to 5:36 PM CST
Where
Brown County, 0.49 mi W of Bellevue
Measured
0.75 in hail
Reported by
Public
Coordinates
44.430, -87.930

Penny size hail fell near Bellevue.

Hail, Kewaunee

When
April 12, 5:50 PM CST to 5:51 PM CST
Where
Kewaunee County, 0.69 mi N of Kewaunee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.460, -87.500

Quarter size hail fell in Kewaunee. The time of this event is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009284, 1009287, 1009288, 1009289, 1009290, 1009291, 1009293, 1009294, 1009295, 1009304, 1009296, 1009297, 1009298, 1009299, 1009300, 1009301, 1009302, 1009303, 1009305, 1009306, 1009309, 1009307, 1009308, 1009310, 1009311, 1009312.